Oklahoma, 2013

Flash Flooding and Hail in Oklahoma, August 8 to 9, 2013

August 8 to 9, 2013 · NWS OUN · 9 events in 6 counties and zones

Numerous multicell thunderstorms developed over west Texas into far western Oklahoma during the afternoon, then progressed eastward toward the I-35 corridor by evening. Several reports of severe hail and wind were received as the storms moved through.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Numerous multicell thunderstorms developed over west Texas into far western Oklahoma during the afternoon, then progressed eastward toward the I-35 corridor by evening. Several reports of severe hail and wind were received as the storms moved through.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 8, 5:47 PM CST, 23 minutes earlier.

Area forecast discussion, Aug 8, 5:47 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
647 PM CDT THU AUG 8 2013

.AVIATION...
SEVERAL SMALL CLUSTERS OF STORMS HAVE FORMED DURING THE
LATE AFTERNOON AND EARLY EVENING IN SOUTHWEST OK AND
WESTERN NORTH TEXAS. RECENT HRRR RUNS SUGGEST BETTER ORGANIZATION
MAY OCCUR AS PRECIP/STORMS MOVE NORTHEAST THIS EVENING. IF THIS
OCCURS MOST OF THE PRECIP MAY CLEAR SOUTHWEST OK AND NORTH TEXAS
BY THE LATE EVENING. ADDITIONAL STORMS MAY IMPACT WESTERN AND
NORTHERN OKLAHOMA LATE THIS EVENING AND OVERNIGHT. MVFR CEILINGS
AND VISIBILITIES MAY OCCUR WITH THE STRONGER STORMS THIS
EVENING AND OVERNIGHT.

&&

.PREV DISCUSSION... /ISSUED 328 PM CDT THU AUG 8 2013/

DISCUSSION...
EXTENSIVE CLOUD COVER HELD DOWN TEMPERATURES FOR MOST OF THE
DAY...GREATLY LIMITING INSTABILITY AND DELAYING THE FORMATION OF
SHOWERS/THUNDERSTORMS. THE CLOUD COVER HAS DIMINISHED ACROSS THE
WESTERN HALF OF OUR FORECAST AREA...ALLOWING RAPID WARMING AND
DESTABILIZATION. A FEW THUNDERSTORMS FORMED QUICKLY WITHIN THE
PAST HOUR JUST OUTSIDE OUR FORECAST AREA IN TEXAS. ADDITIONAL
DEVELOPMENT IS LIKELY...BUT THE EXACT LOCATION IS STILL UNCLEAR.
THERE IS ALSO SOME UNCERTAINTY REGARDING THE EVENTUAL FORMATION OF
ANOTHER MCS OVERNIGHT...BUT IT STILL SEEMS MOST PROBABLE THAT
NORTHERN OKLAHOMA WILL BE THE TARGET OF ANY CONVECTIVE SYSTEMS
THAT MAY DEVELOP TONIGHT. AS A RESULT...THE EXPECTED RAINFALL
COULD CAUSE FLOODING PROBLEMS...AND A FLOOD WATCH HAS BEEN ISSUED
FOR TONIGHT THROUGH MIDDAY TOMORROW.

IT APPEARS THAT THE SUPPORT FOR CONTINUED CONVECTION WILL DIMINISH
TOMORROW...CAUSING LOWER CHANCES OF RAIN AND STORMS...LESS
QPF...AND LESS CHANCE OF ADDITIONAL FLOODING. RIVERS MAY CONTINUE
TO FLOOD...BUT OTHERWISE THE RISK IS MUCH LOWER TOMORROW AFTERNOON
INTO THE WEEKEND.

THE OVERALL PATTERN REMAINS FAVORABLE FOR OCCASIONAL SHOWERS AND
THUNDERSTORMS THROUGH THE PERIOD...WITH TEMPERATURES RUNNING
FAIRLY CLOSE TO THE SEASONAL AVERAGES.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  73  90  71  90 /  60  30  20  10
HOBART OK         73  91  69  92 /  60  20  20  10
WICHITA FALLS TX  75  98  73  96 /  40  20  20  10
GAGE OK           68  80  65  87 /  60  20  10  10
PONCA CITY OK     71  85  68  85 /  70  30  20  10
DURANT OK         74 100  74  97 /  30  20  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH FROM 10 PM CDT THIS EVENING THROUGH FRIDAY AFTERNOON
     FOR OKZ004>008-010>013.

TX...NONE.
&&
Hazardous weather outlook, Aug 8, 11:05 AM CST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1205 PM CDT THU AUG 8 2013

OKZ004>048-050>052-TXZ083>090-091200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1205 PM CDT THU AUG 8 2013

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS MUCH OF OKLAHOMA AND PORTIONS OF WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA COVERS LOCATIONS NORTH OF A LINE FROM BENJAMIN TO
WICHITA FALLS IN WESTERN NORTH TEXAS...TO ARDMORE AND COALGATE IN SOUTH
CENTRAL OKLAHOMA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 5 PM THIS
AFTERNOON THROUGH EARLY FRIDAY MORNING.

IMPACTS...
THE MAIN CONCERN WITH ANY SEVERE THUNDERSTORM WILL BE DAMAGING
WIND GUSTS UP TO 70 MPH...GOLFBALL SIZE HAIL AND TORRENTIAL RAINFALL.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
THE RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS
LATE THIS AFTERNOON AND TONIGHT.

DISCUSSION...
A FEW SHOWERS WILL CONTINUE THROUGH MID TO LATE AFTERNOON OVER PARTS
OF NORTHERN AND CENTRAL OKLAHOMA. THIS ACTIVITY WILL GENERALLY REMAIN
RELATIVELY WEAK...THOUGH A FEW RUMBLES OF THUNDER MAY ACCOMPANY STRONGER
CELLS.

A GREATER THREAT OF SEVERE STORMS WILL DEVELOP LATE THIS AFTERNOON AND LAST
WELL INTO THE OVERNIGHT HOURS. SEVERAL SURFACE BOUNDARIES FROM OVERNIGHT
CONVECTION WILL LINGER ACROSS OKLAHOMA TODAY. THESE BOUNDARIES WILL ACT AS FOCI
FOR ADDITIONAL THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON. SUFFICIENT
INSTABILITY AND WIND SHEAR WILL BE PRESENT ACROSS THE SLIGHT RISK AREA FOR A FEW
SEVERE STORMS TO DEVELOP WITH DAMAGING WIND GUSTS AND LARGE HAIL AS WELL AS
VERY HEAVY RAINFALL. THESE STORMS WILL FORM INTO MULTIPLE CLUSTERS DURING THE
EVENING AND OVERNIGHT PERIOD AS THEY MOVE TOWARD THE EAST AND CONTINUE TO POSE A
THREAT FOR DAMAGING WIND GUSTS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY AUG 8.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
STORM CHANCES WILL CONTINUE ACROSS THE AREA FRIDAY INTO THE
WEEKEND AND THE EARLY PART OF NEXT WEEK AS A WEAK COLD FRONT REMAINS
OVER THE AREA. THERE WILL BE A CHANCE FOR A FEW STRONG THUNDERSTORMS
ON FRIDAY ACROSS OKLAHOMA AND WESTERN NORTH TEXAS. HEAVY RAINFALL AND
LOCALIZED FLOODING WILL ALSO BE POSSIBLE.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5AM
FRIDAY.

30/AUSTIN

In the hours before

Special weather statement, Aug 8, 4:53 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
553 PM CDT THU AUG 8 2013

TXZ083-084-082315-
HARDEMAN TX-FOARD TX-
553 PM CDT THU AUG 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARDEMAN AND
NORTHWESTERN FOARD COUNTIES UNTIL 615 PM CDT...

AT 548 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
SWEARINGEN...MOVING EAST AT 20 MPH. THIS STORM MAY INCREASE IN
STRENGTH AS IT MOVES TOWARD HARDEMAN AND FOARD COUNTIES.

HAZARDS INCLUDE...
POTENTIALLY SEVERE WINDS GUSTING OVER 55 MPH...

LOCATIONS IMPACTED INCLUDE...
GOODLETT AND LAZARE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3424 10003 3424 10001 3423 10000 3444 10000
      3449 9983 3403 9977 3411 10005 3423 10005
TIME...MOT...LOC 2248Z 270DEG 17KT 3426 10014
Special weather statement, Aug 8, 4:56 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
556 PM CDT THU AUG 8 2013

TXZ087-088-082315-
BAYLOR TX-KNOX TX-
556 PM CDT THU AUG 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BAYLOR AND SOUTHEASTERN
KNOX COUNTIES UNTIL 615 PM CDT...

AT 553 PM CDT...SEVERE THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM NEAR ROCHESTER TO JUST NORTHWEST THROCKMORTON...MOVING
NORTHEAST AT 35 MPH. IF STORMS MAINTAIN STRENGTH WARNINGS WILL BE
NEEDED SOON ACROSS KNOX AND BAYLOR COUNTIES.

HAZARDS INCLUDE...
POTENTIALLY SEVERE WINDS GUSTING OVER 55 MPH...

LOCATIONS IMPACTED INCLUDE...
MUNDAY...KNOX CITY...GOREE...WESTOVER...BOMARTON...VERA AND
RHINELAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A WARNING
IS ISSUED OR IF STORMS THREATEN YOU.

&&

LAT...LON 3340 9983 3366 9967 3349 9895 3348 9895
      3340 9906
TIME...MOT...LOC 2253Z 216DEG 30KT 3335 9976 3325 9936
Special weather statement, Aug 8, 5:14 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
614 PM CDT THU AUG 8 2013

OKZ004-082345-
HARPER OK-
614 PM CDT THU AUG 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HARPER COUNTY UNTIL 645
PM CDT...

AT 611 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MAY...MOVING
EAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
MAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3679 9958 3660 9960 3659 9985 3671 9985
TIME...MOT...LOC 2311Z 260DEG 13KT 3664 9979
Special weather statement, Aug 8, 5:20 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
620 PM CDT THU AUG 8 2013

OKZ037-044-045-TXZ086-090-082345-
COTTON OK-TILLMAN OK-JEFFERSON OK-WICHITA TX-CLAY TX-
620 PM CDT THU AUG 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR COTTON...SOUTHEASTERN TILLMAN...
NORTHWESTERN JEFFERSON...WICHITA AND NORTHWESTERN CLAY COUNTIES UNTIL
645 PM CDT...

AT 615 PM CDT...A CLUSTER OF THUNDERSTORMS EXTENDING FROM NEAR
HASTINGS TO RANDLETT WAS MOVING EAST AT 20 MPH. STRONG WIND GUSTS
WILL EXTEND SEVERAL MILES AWAY FROM THE STORMS.

HAZARDS INCLUDE...
WIND GUSTS 40 TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
BURKBURNETT...WAURIKA...TEMPLE...GRANDFIELD...PETROLIA...BYERS...
RANDLETT...HASTINGS...DEVOL...ADDINGTON...WAURIKA LAKE...
COOKIETOWN...CASHION...TAYLOR AND CHARLIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3402 9882 3442 9859 3431 9813 3429 9813
      3429 9809 3421 9776 3395 9830
TIME...MOT...LOC 2315Z 247DEG 19KT 3419 9808 3410 9846
Special weather statement, Aug 8, 5:37 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
637 PM CDT THU AUG 8 2013

OKZ035-090000-
KIOWA OK-
637 PM CDT THU AUG 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR KIOWA COUNTY UNTIL 700 PM CDT...

AT 634 PM CDT...A CLUSTER OF THUNDERSTORMS FROM GOTEBO DOWN TO
COOPERTON AND ROOSEVELT...WAS MOVING EAST AT 15 MPH. STRONG WIND
GUSTS WILL BE POSSIBLE SEVERAL MILES AWAY FROM THE STORMS.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS 40 TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
HOBART...MOUNTAIN VIEW...ROOSEVELT...GOTEBO...COOPERTON AND TOM STEED
RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3509 9907 3511 9874 3502 9862 3500 9862
      3473 9901 3492 9922
TIME...MOT...LOC 2334Z 248DEG 12KT 3491 9890
Special weather statement, Aug 8, 6:07 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
707 PM CDT THU AUG 8 2013

OKZ037-038-044-090030-
COTTON OK-TILLMAN OK-COMANCHE OK-
707 PM CDT THU AUG 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR COTTON...TILLMAN AND SOUTHWESTERN
COMANCHE COUNTIES UNTIL 730 PM CDT...

AT 701 PM CDT...A SMALL CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED
FROM FREDERICK TO HOLLISTER AND COOKIETOWN.  THE STORMS WERE MOVING
NORTHEAST AT 15 MPH.  WIND GUSTS OF 4O TO 50 MPH MAY OCCUR WITH
THESE STORMS THROUGH 730 PM.

LAT...LON 3414 9827 3433 9913 3460 9906 3442 9816
TIME...MOT...LOC 0001Z 206DEG 12KT 3439 9883

The radar

The Altus AFB radar (KFDR), 54 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Hail, Kiowa

When
August 8, 6:10 PM CST
Where
Kiowa County, Roosevelt
Measured
1 in hail
Reported by
Public
Coordinates
34.850, -99.020

At the intersection of Highways 19 and 183.

Hail, Washita

When
August 8, 7:40 PM CST
Where
Washita County, 0.69 mi S of Dill City
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.270, -99.130

Hail, Comanche

When
August 8, 7:46 PM CST
Where
Comanche County, 1.71 mi E of Indiahoma
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
34.620, -98.720

Half dollar to golfball size hail.

Thunderstorm Wind, Washita

When
August 8, 7:53 PM CST
Where
Washita County, 0.56 mi E of (Csm)clinton Sherman Airport
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
35.340, -99.190

KCSM recorded a gust to 68 mph.

Thunderstorm Wind, Custer

When
August 8, 8:45 PM CST
Where
Custer County, 2.67 mi NW of Foss Res Dam
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.570, -99.220

A 42-foot trailer was blown over.

Thunderstorm Wind, Grady

When
August 8, 10:00 PM CST
Where
Grady County, 1.83 mi WNW of Ninnekah
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.960, -97.950

Flash Flood, Oklahoma

When
August 8, 11:15 PM CST to August 9, 1:15 AM CST
Where
Oklahoma County, 2.26 mi NNE of Warr Acres to 1.88 mi ENE of Warr Acres
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
35.548, -97.600

Water over roadways at Northwest Expressway and Libby as well as other locations in Northwest Oklahoma City.

Flash Flood, Oklahoma

When
August 8, 11:30 PM CST to August 9, 1:30 AM CST
Where
Oklahoma County, 2.63 mi SSE of Bethany to 4.07 mi SSE of Warr Acres
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.477, -97.617

Water over westbound lanes of I-40 and May Ave.

Flash Flood, Oklahoma

When
August 8, 11:32 PM CST to August 9, 1:32 AM CST
Where
Oklahoma County, 1.26 mi N of The Village to 2.25 mi NW of The Village
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
35.588, -97.548

Three vehicles stalled at 122nd and Penn Ave. One fatality occurred at the intersection of Barnes and 118th when a middle aged man was swept away into a nearby drainage culvert. Time of fatality was around 0130 CDT on August 9th.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Oklahoma2013-08-0960MaleOtherDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466430, 466431, 466432, 466434, 466435, 466436, 468618, 468619, 468620.